Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 112, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2018, 12:57 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2018, 12:57 PM MST (19:57 UTC)
- Expired
- Aug 23, 2018, 4:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Las Vegas radar (KESX), 179 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
904 WGUS55 KFGZ 231957 FFWFGZ AZC005-025-232300- /O.NEW.KFGZ.FF.W.0112.180823T1957Z-180823T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 1257 PM MST THU AUG 23 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County in west central Arizona... Coconino County in north central Arizona... * Until 400 PM MST * At 1255 PM MST, National Weather Service Doppler radar indicated thunderstorms producing heavy rain along I-40 near Seligman. As much as an inch of rain has already fallen, with potential for up to another inch in the Seligman area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Seligman. This includes the following streams and drainages...Big Chino Wash... Markham Wash and Chino Wash. This includes the following highways... Business Interstate 40 between mile markers 140 and 141. Route 66 between mile markers 130 and 139. Interstate 40 between mile markers 108 and 130. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3525 11313 3541 11307 3542 11277 3526 11273 $$
2 follow-up statements
812 WGUS75 KFGZ 232131 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 231 PM MST THU AUG 23 2018 AZC005-025-232300- /O.CON.KFGZ.FF.W.0112.000000T0000Z-180823T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai-Coconino- 231 PM MST THU AUG 23 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR YAVAPAI AND COCONINO COUNTIES... At 225 PM MST, National Weather Service Doppler radar indicated additional thunderstorms producing heavy rain moving into the Seligman area from the west. These storms may also produce hail up to the size of a penny. Flash flooding is expected. Some locations that will experience flooding include... Seligman. This includes the following streams and drainages...Big Chino Wash... Markham Wash and Chino Wash. This includes the following highways... Business Interstate 40 between mile markers 140 and 141. Route 66 between mile markers 130 and 139. Interstate 40 between mile markers 108 and 130. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3525 11313 3541 11307 3542 11277 3526 11273 $$
091 WGUS75 KFGZ 232255 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 355 PM MST THU AUG 23 2018 AZC005-025-232304- /O.EXP.KFGZ.FF.W.0112.000000T0000Z-180823T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai-Coconino- 355 PM MST THU AUG 23 2018 ...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES WILL EXPIRE AT 400 PM MST... The heavy rain has ended and flooding is no longer expected to pose a threat at this time. Please continue to heed any remaining road closures. Additional rain in possible this evening, so have a good way to receive weather information. LAT...LON 3525 11313 3541 11307 3542 11277 3526 11273 $$ MCT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:11 AM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 23, 10:11 AM MST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1011 AM MST Thu Aug 23 2018 .SYNOPSIS...Deep monsoon moisture will remain over northern Arizona through Friday. This will result in good chances for afternoon and evening thunderstorms each day. A downturn in shower and thunderstorm activity is possible over the weekend and especially early next week. && .DISCUSSION...An active monsoon day is on tap for northern Arizona. Much of the area is enjoying partly to mostly sunny skies this morning. Scattered to numerous thunderstorms are expected to develop late this morning and continue into the afternoon hours with ample moisture in place. General storm motion will be from west to east. Some wind shear will be present today so stronger storms with hail and gusty winds are possible. The primary threat will be flash flooding especially in areas that have received significant rainfall over the past few days including western Coconino County and south into Yavapai County. Current forecast looks good and no updates are needed this morning. && .PREV DISCUSSION /418 AM MST/...Deep moisture remain over all of Arizona this morning. Satellite derived PW shows one to two inches along the Colorado River from Yuma to the Four Corners. Cloud cover extends along and south of a Prescott-Winslow-Four Corners line this morning. Showers and thunderstorms are still ongoing over southern Arizona this morning. A trough of low pressure moving through the Great Basin today will cause the winds aloft (above 18 kft/500 mb) to shift and become more southwesterly today over northwestern Arizona. This will help some storms become stronger today and move faster...roughly from a Prescott-Four Corners line today. Moisture values will change little today so scattered/numerous thunderstorms are expected today and Friday. A stronger southwest flow develops over the weekend for a downward trend in moisture and thunderstorm activity over northern Arizona. This downward trend could last well into next week. && .AVIATION...For the 18Z package...Sct-nmrs shra/tsra and isold +tsra by 18Z-19Z. Most active areas along and west of a KPGA-KGCN-FLG-KSOW line. Brief MVFR/IFR in the strongest cells. Light winds, except for thunderstorm outflows. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain over the district with good chances for showers and thunderstorms again today and Friday. Overnight activity is possible. Saturday through Monday...A drier air mass will slowly filter southward from the UT/AZ border starting Saturday. The drier air will lead to a downturn in shower and thunderstorm activity for areas north and east of the Mogollon Rim by Monday. The White Mountain region can still expect high chances for showers and thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/KD/MAS AVIATION...Peterson FIRE WEATHER...Peterson/KD For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 23, 11:58 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1158 AM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM FLASH FLOOD 1 SW YARNELL 34.22N 112.75W
08/22/2018 YAVAPAI AZ DEPT OF HIGHWAYS
THIS IS A POST-EVENT REPORT. ARIZONA DEPT.
OF TRANSPORTATION REPORTS SR 89 IS CLOSED IN
BOTH DIRECTIONS FROM FLOODING AT MILE POST
277.4 (ABOUT 9 MILES NORTH OF SR 71).
&&
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:56 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 22, 6:57 PM MST | Flash Flood Warning | FGZ | Yavapai | 9 hr |
| Aug 22, 8:03 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Aug 22, 8:41 PM MST | Flash Flood Warning | FGZ | Gila | 104 min |
| Aug 23, 2:39 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 36 min |
| Aug 23, 2:42 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 3:58 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 4:05 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.